Colorado, 2012

Wildfire in Colorado, April 1 to 2, 2012

April 1 to 2, 2012 · NWS BOU · 1 event in 1 county or zone

The Lower North Fork wildfire, south of Conifer, was not declared 100 percent contained until April 2nd. The combination of very strong winds, record warm temperatures and extremely dry conditions all contributed to a rapid increase in fire growth.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

The Lower North Fork wildfire, south of Conifer, was not declared 100 percent contained until April 2nd. The combination of very strong winds, record warm temperatures and extremely dry conditions all contributed to a rapid increase in fire growth. A total of 900 homes were evacuated during the wildfire's peak. It burned a total of 4,150 acres; destroyed 27 homes and resulted in the deaths of three local residents. Property damage was estimated to be $11 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 31, 7:59 PM MST, 4 hours 1 minute earlier.

Area forecast discussion, Mar 31, 7:59 PM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
859 PM MDT SAT MAR 31 2012

.UPDATE...

&&

.AVIATION...WINDS ARE FINALLY SHIFTING TO THE SOUTH AND SHOULD BE
MORE SSW BY 05Z AND STAY THAT WAY THROUGH SUN MORNING.

&&

.PREV DISCUSSION... /ISSUED 328 PM MDT SAT MAR 31 2012/

SHORT TERM...GUSTY WINDS OCCURRING ACROSS SOUTHERN FOOTHILLS
OF JEFFERSON AND DOUGLAS COUNTIES...SOUTH PARK AND ACROSS PALMER
DIVIDE...BEGINNING TO EXTEND NORTH TOWARD THE DENVER AREA. LOOKS
LIKE RED FLAG CRITERIA BEING MET IN AREAS WHERE WARNING
CURRENTLY RESIDES. MODELS SHOW SURFACE GRADIENT WEAKENING THIS
EVENING WHILE SOUTHWEST FLOW ALOFT GRADUALLY INCREASES AHEAD OF
APPROACHING UPPER TROUGH. WITH LOSS OF MIXING THIS EVENING TO AID IN
GUSTY WINDS...WOULD EXPECT SURFACE WINDS TO DECREASE. CURRENT
RFW EXPIRES AT 02Z...DOESN'T APPEAR THAT IT NEEDS TO BE EXTENDED
LATER. AS FOR REST OF PLAINS...SOME GUSTS COULD REACH CRITERIA FOR A
SHORT TIME. RED FLAG WARNING UNLIKELY. OTHERWISE...SOME INCREASE IN
MID AND HIGH LEVEL CLOUD LATER TONIGHT...MAINLY ACROSS MOUNTAINS. ON
SUNDAY...MODELS CONSISTENT IN BRINGING UPPER TROUGH INTO GREAT
BASIN DURING THE AFTERNOON...WITH SOUTHWEST FLOW ALOFT ON THE
INCREASE. SURFACE TROUGH DEVELOPS ACROSS PLAINS IN RESPONSE TO
THE APPROACHING TROUGH...HELPING TO INCREASE SURFACE GRADIENT.
SHOULD SEE WINDS DEVELOP AGAIN ACROSS AREA...PARTICULARLY
SOUTHERN SECTIONS OF CFWA MAINLY SOUTH OF INTERSTATE 70. WITH DRY
CONDITIONS TO CONTINUE...RED FLAG CONDITIONS A GOOD BET FOR THE
AFTERNOON AND EVENING WITH GUSTS IN THE 30S. WILL UPGRADE CURRENT
FIRE WEATHER WATCH TO RED FLAG WARNING. WINDS LOOK LESS FURTHER
NORTH ACROSS PLAINS...DECIDED NOT TO EXTEND WARNING NORTHWARD. MODEL
CROSS SECTIONS SHOW A GRADUAL INCREASE IN MOISTURE ACROSS THE
MOUNTAINS. BUT MOISTURE NOT ALL THAT DEEP BY THE AFTERNOON...AND
DELAYED THE ONSET OF MOUNTAIN PRECIPITATION A FEW HOURS. THICKNESS
PROGS SUGGEST SOME MIXTURE OF RAIN AND SNOW ACROSS ZONE 31. DESPITE
COOLER THICKNESS VALUES EXPECTED ACROSS AREA...TEMPERATURES IN
THE 70S CAN BE EXPECTED ACROSS PLAINS. RECORD HIGH FOR DENVER
IS 78...SHOULD BE BROKEN DESPITE SOME INCREASE IN HIGH CLOUD.

LONG TERM...QUITE AN INTERESTING PATTERN DEVELOPING WITH AN UPPER
LOW DIVING THROUGH GREAT BASIN MONDAY...THEN VERY SLOWLY TRUDGING
EASTWARD ACROSS NORTHERN NEW MEXICO.  THE COLD FRONT WILL RACE
ACROSS THE AREA SUNDAY NIGHT...LOOKS LIKE THERE WILL BE A BRIEF
PERIOD OF UPSLOPE AND IT IS QUITE REASONABLE WITH FREEZING LEVELS TO
EXPECT AN INCH OR TWO OF SNOW ACROSS THE PALMER DIVIDE MONDAY
MORNING.  IN THE MOUNTAINS MANY AREAS WILL SEE BETWEEN 3 AND 8
INCHES FROM SUNDAY NIGHT THROUGH TUESDAY MORNING.  IT SHOULD BE A
WINDY DAY IN EASTERN COLORADO ON TUESDAY...AND QUITE A BIT COOLER AS
WELL.

NAM NOT NEARLY AS MOIST AS ALL OTHER MODELS...AND SLOW STORM
MOVEMENT MAY BRING A DAY OF RAIN ON THE NORTHEAST PLAINS. FOR NOW
WILL KEEP SCT POPS MAINLY SOUTH OF A DENVER TO AKRON LINE...BUT STAY
TUNED...DEPENDING ON HOW LOW MOVES AND HOW MUCH MOISTURE MIGHT BE
ENTRAINED INTO CIRCULATION...POPS OR PRECIPITATION AMOUNTS MAY NEED
TO BE RAISED.  IT WILL ALL MOVE EAST OUT OF THE AREA BY WEDNESDAY
AFTERNOON.   A RIDGE IS EXPECTED TO PUMP NORTHWARD ACROSS THE AREA
THURSDAY...MAKING THAT THE WARMEST DAY OF THE WEEK.  ANOTHER TROUGH
WILL SPREAD INTO NORTHERN COLORADO ON FRIDAY...BRINGING ANOTHER
CHANCE OF PRECIPITATION IN THE MOUNTAINS...ANOTHER ROUND OF
WINDS...AND COOLER TEMPERATURES.

AVIATION...VFR CONDITIONS TO CONTINUE THROUGH SUNDAY WITH
VARYING AMOUNTS OF HIGH LEVEL CLOUD. SOUTHEAST WINDS TO BECOME
SOUTHERLY DURING THE EVENING AS SOUTHEAST GRADIENT WEAKENS AND
DRAINAGE FLOW DEVELOPS. SPEEDS TO GRADUALLY DECREASE...WITH SOME
GUSTS TO 20 KTS POSSIBLE INTO THE EVENING. SOUTHERLY WINDS TO
PREVAIL THROUGH SUNDAY...INCREASING DURING THE AFTERNOON. GUSTS IN
THE 15-25 KT RANGE POSSIBLE...HIGHEST AT APA. WINDS COULD BRIEFLY
SHIFT TO THE SOUTHEAST 17-19Z BEFORE SOUTHERLY DIRECTION PREVAILS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM TO 7 PM MDT SUNDAY FOR COZ211-213-
214-216-241-245>247-249.

&&

SHORT TERM...D-L
LONG TERM....RTG
AVIATION...RPK
Hazardous weather outlook, Mar 31, 10:02 AM MST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT SAT MAR 31 2012

COZ030>051-011200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT SAT MAR 31 2012

...RED FLAG WARNING NOON TO 8 PM MDT TODAY FOR SOUTHERN FOOTHILLS...
PALMER DIVIDE AND SOUTH PARK FOR GUSTY WINDS AND LOW HUMIDITY...

...FIRE WEATHER WATCH SUNDAY MORNING THROUGH SUNDAY EVENING FOR
SOUTHERN FOOTHILLS..PALMER DIVIDE..MOUNTAIN VALLEYS..SOUTH PARK
AND PORTIONS OF THE PLAINS FOR GUSTY WINDS AND LOW HUMIDITY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

VERY WARM...DRY AND BREEZY CONDITIONS WILL INCREASE THE FIRE DANGER
ACROSS NORTH CENTRAL AND NORTHEAST COLORADO THIS AFTERNOON. WIND
GUSTS THIS AFTERNOON WILL RANGE FROM 20 TO 30 MPH WITH THE STRONGEST
WINDS OVER NORTH CENTRAL COLORADO AND OVER PARK COUNTY EAST ALONG
THE PALMER DIVIDE. GUSTY WINDS ARE ALSO POSSIBLE ACROSS THE EASTERN
PLAINS OF COLORADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTHWEST FLOW AHEAD OF THE UPPER TROUGH WILL ALLOW SOUTHWEST WINDS
TO GUST ABOVE 30 MPH ON SUNDAY...ESPECIALLY EARLY IN THE DAY.  A
COLD FRONT WILL RACE THROUGH THE AREA SUNDAY NIGHT...BRINGING 4 TO 8
INCHES OF SNOW IN 36 HOURS IN THE MOUNTAINS FROM SUNDAY NIGHT
THROUGH TUESDAY MORNING.  THE PALMER DIVIDE MAY ALSO PICK UP 1 TO 3
INCHES OF SNOW MAINLY MONDAY MORNING. ONE OF THE BIG QUESTIONS WILL
BE HOW THE UPPER LOW MOVES...THERE MAY BE A PERIOD OF RAIN ON THE
PLAINS TUESDAY DUE TO THE SLOW MOVEMENT OF THE UPPER LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D_L/RTG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
April 1, 12:00 AM MST to April 2, 12:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Property damage
$11 million
Reported by
Park/Forest Service
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372239.